Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



The number of primes $ \sum _{i=1}^{n} (-1)^{n-i}i!$ is finite

Author: Miodrag Zivkovic
Journal: Math. Comp. 68 (1999), 403-409
MSC (1991): Primary 11B83; Secondary 11K31
MathSciNet review: 1484905
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: For a positive integer $n$ let $ A_{n+1}=\sum _{i=1}^n (-1)^{n-i} i!,$ $ \,!n=\sum _{i=0}^{n-1} i! $ and let $ p_1=3612703$. The number of primes of the form $ A_n$ is finite, because if $ n\geq p_1$, then $A_n$ is divisible by $p_1$. The heuristic argument is given by which there exists a prime $p$ such that $ p\,\vert\,\,!n$ for all large $n$; a computer check however shows that this prime has to be greater than $2^{23}$. The conjecture that the numbers $\,!n$ are squarefree is not true because $ 54503^2\,\vert\,\,!26541$.

References [Enhancements On Off] (What's this?)

  • 1. K. Akiyama, Y. Kida, F. O'Hara, APRT-CLE, Cohen-Lenstra version of Adleman-Pomerance-Rumely Test, UBASIC program, 1988-1992.
  • 2. G. Gogi\'{c}, Parallel algorithms in arithmetic, Master thesis, Belgrade University, 1991.
  • 3. R. Guy, Unsolved problems in number theory, Second Edition, Springer-Verlag, 1994.MR 96e:11002
  • 4. A. Ivi\'{c}, \v{Z}. Mijajlovi\'{c}, On Kurepa's problems in number theory, Publ. Inst. Math. (Beograd) (N. S.), 57(71), 1995, 19-28 MR 97a:11007
  • 5. Y. Kida, ECMX, Prime Factorization by ECM, UBASIC program, 1987-1990.
  • 6. D. E. Knuth, The Art of Computer Programming, Vol. 2 Addison-Wesley, Reading 1969.MR 44:3531
  • 7. Dj. Kurepa, On the left factorial function, Math. Balkanica, 1, 1971, 147-153.MR 44:3945
  • 8. B. Male\v{s}evi\'{c}, Personal communication.
  • 9. \v{Z}. Mijajlovi\'{c}, On some formulas involving $\,!n$ and the verification of the $\,!n$ hypothesis by use of computers, Publ. Inst. Math. (Beograd), 47(61), 1990, 24-32. MR 92d:11134
  • 10. H. Riesel, Prime numbers and computer methods for factorization, Birkhauser, Boston, 1985.MR 88k:11002
  • 11. UBASIC, version 8.74, 1994.

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (1991): 11B83, 11K31

Retrieve articles in all journals with MSC (1991): 11B83, 11K31

Additional Information

Miodrag Zivkovic
Affiliation: Matematički Fakultet, Beograd

Keywords: Prime numbers, left factorial, divisibility
Received by editor(s): July 19, 1996
Received by editor(s) in revised form: January 23, 1997
Article copyright: © Copyright 1999 American Mathematical Society